Posted on Oct 15, 2009 | Comments 0
Depression is an alarmingly common ailment in recent times and so anti depressant drugs are routinely prescribed in conjunction with counseling for treating depression.
However use of antidepressant drugs and the fact that they are generally slow to act (they may take 2 to 6 weeks to show perceptible results) and are usually prescribed over a long period of time (from a few months to several years) can result in several side-effects such as weight gain.
Sometimes it is seen that taking anti depressants may not be strictly indicated; and that a person may be prescribed these in order to combat other problems like fatigue, insomnia, and even back and nerve pain.
It is therefore necessary to educate ourselves of the possible side effects on the body which includes but is not restricted to weight gain.
A person on anti depressant psychiatric medication can gain between 10 and 50 pounds. In extreme cases the weight gain has been seen to exceed 100 pounds as well.
The reasons for this weight gain being a side effect of taking these drugs is not fully understood, however the general reasons given are:
- Anti depressants can induce day time sleepiness, making a person feel lethargic and disinclined to exercise. Many people also find that they have lower energy levels and this further increases the disinclination towards exercise
- The use of antidepressants has been linked to increased food cravings. Many people on these drugs have also reported the sensation of not feeling full even after a meal that would otherwise have been sufficient for that person and which otherwise contains sufficient calories.
- Antidepressants can also leave a person with the sensation of having a dry mouth and the urge to drink more liquids. This in itself would not be a bad thing if people would simply drink water. It becomes a problem when people reach for sweetened, carbonated drinks which are typically laden with sugar and which contribute to the weight gain.
- The regulation and production of the hormone serotonin (which is responsible for appetite regulation) in the body is thought to be disturbed by the anti depressant medication which is what leads to increased appetite and cravings for foods rich in starches or sugar.
Since there is a very real possibility of weight gain when on anti depressants, the individual should explore the possibility of a substitute. When on antidepressants, care should be taken to limit caloric intake and to eat healthy.
Posted in: Non-surgical Treatments